Alabama, 2003Flood in Alabama, May 8 to 13, 2003
May 8 to 13, 2003 · NWS BMX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 8, 2:10 AM CST, 5 hours 50 minutes earlier.
Area forecast discussion, May 8, 2:10 AM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
310 AM CDT THU MAY 8 2003
BAND OF TSTMS ALONG TAIL END OF SHORT WAVE TROF IS SLOWLY LIFTING
NORTHWARD IN RESPONSE TO BACKING UPPER FLOW OVER WESTERN GULF COAST
STATES. SIGNIFICANT FLOOD EVENT OCCURRING IN AREAS FROM BIRMINGHAM
EASTWARD TO THE GEORGIA STATE LINE. RAINFALL AMOUNTS OF 1 TO 2
INCHES STILL POSSIBLE FOR THE NEXT SEVERAL HOURS AND FLASH FLOOD
WARNINGS WILL CONTINUE FOR THESE AREAS. MESO-ETA HAS BEST HANDLE ON
CONVECTION DEVELOPING OVER EASTERN OKLAHOMA. MESO-ETA TAKES
DEVELOPING MCS EASTWARD INTO NORTHERN MISSISSIPPI AND WESTERN
TENNESSEE BY LATE MORNING AND THEN INTO TENNESSEE VALLEY OF NORTH
ALABAMA DURING THE AFTERNOON. BASED ON THIS TRACK...SPC PROBABLY HAS
THE SLIGHT RISK AREA A LITTLE TO FAR NORTH. I WILL MENTION THE
POSSIBILITY OF SEVERE FOR OUR NORTHERN FRINGE COUNTIES. ONCE AGAIN...
SOUTHERN HALF OF FORECAST AREA WILL BE LEFT HIGH AND DRY TODAY DUE TO
GULF OF MEXICO UPPER RIDGE. EXPANDING RIDGE WILL CAP CONVECTION
ACROSS REMAINDER OF ALABAMA FRIDAY AND SATURDAY.
GFS STILL ADVERTISING A WEAK SURFACE FRONT TO MOVE INTO ALABAMA ON
SUNDAY. FRONT STALLS OUT ALONG COASTAL AREAS AND SIGNIFICANT MID
LEVEL DRY SLOT MOVES OVER ALABAMA BY MONDAY MORNING. MAIN CHANGE TO
FORECAST WILL BE TO LOWER POPS ON MONDAY. DEEPER MOISTURE SHOULD
SPREAD BACK INTO AREA FOR TUESDAY AND WEDNESDAY.
BHM 86 72 89 71 89/ 30 5 10 5 10
MGM 91 72 91 71 91/ 10 5 10 5 5
.BHM...NONE.
Hazardous weather outlook, May 8, 6:41 AM CST, 1 hour 19 minutes before
ALZ011>015-017>050-081345-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
741 AM CDT THU MAY 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TODAY AND TONIGHT)...
WIDESPREAD...SIGNIFICANT RIVER FLOODING IS EXPECTED ACROSS MUCH OF
THE AREA. SEE FLOOD STATEMENTS FOR EXACT CREST LEVELS AND LOCATIONS.
ISOLATED STRONG STORMS ARE POSSIBLE ACROSS EXTREME NORTHERN COUNTIES
THIS AFTERNOON AND THIS EVENING.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
A FRONT WILL MOVE INTO THE AREA SUNDAY. SCATTERED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.
Flood, Hale
- When
- May 8, 8:00 AM CST to May 13, 2:00 AM CST
- Where
- Hale forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 32.763, -87.629 (the zone’s center; the record gives no point)
The Black Warrior River at the Selden Lock and Dam was above flood stage of 90 feet during this time period. The highest crest reported was 96.67 feet on May 11 at 6 pm CDT.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 8, 2003134 injured · $371 million · F4 · 13 events
- Tornadoes and Hail in Kansas, May 8, 20039 injured · $3.5 million · F3 · 35 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2003$1.7 million · F3 · 7 events
- Tornadoes in Kansas, May 8, 20039 injured · $7.5 million · F2 · 3 events
- Tornado in Oklahoma, May 8, 2003$250,000 · F3 · 1 event
- Hail in Iowa, May 8, 2003$38 million · 2.75 in hail · 10 events
- Tornadoes and Hail in Missouri, May 8, 2003$6.8 million · F0 · 40 events
- Flash Flood in Tennessee, May 8, 2003$23 million · 1 event
- Flash Flood in Illinois, May 8, 20031 death · 1 event
- Hail in Illinois, May 8, 2003$12 million · 4 in hail · 3 events
- Flash Flood in Tennessee, May 8, 2003$12 million · 1 event
- Tornado and Hail in Kansas, May 8, 2003$65,000 · F2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360769.